Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 16, 2011, 5:41 PM MDT for Doña Ana County, Otero County, Sierra County, New Mexico. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2011, 5:41 PM MDT (23:41 UTC)
- Expired
- Sep 16, 2011, 6:45 PM MDT
- In force
- 64 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Doña Ana County, NM, Otero County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 31 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 6:39 PM MDT | HAIL 0.88 | 1 Nw Tularosa, NM | NICKEL SIZE HAIL REPORTED. |
| Sep 16, 6:39 PM MDT | HAIL 1 | 2 N Tularosa, NM | HAIL TO SIZE OF QUARTERS OBSERVED ON HIGHWAY 54 JUST NORTH OF TULAROSA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS54 KEPZ 162341 SVREPZ NMC013-035-051-170045- /O.NEW.KEPZ.SV.W.0071.110916T2341Z-110917T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 541 PM MDT FRI SEP 16 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... EXTREME EAST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 645 PM MDT * AT 533 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF TULAROSA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... TULAROSA... MESCALERO... CLOUDCROFT... ALAMOGORDO... ELK SILVER... SIXTEEN SPRINGS... SILVER LAKE... APACHE SUMMIT... BURRO FLATS... MOUNTAIN PARK... BLUFF SPRINGS... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3325 10535 3258 10546 3304 10643 3332 10633 TIME...MOT...LOC 2341Z 266DEG 17KT 3313 10621 $$ NOVLAN
1 follow-up statement
778 WWUS54 KEPZ 170043 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 643 PM MDT FRI SEP 16 2011 NMC013-035-051-170051- /O.EXP.KEPZ.SV.W.0071.000000T0000Z-110917T0045Z/ OTERO NM-SIERRA NM-DONA ANA NM- 643 PM MDT FRI SEP 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN DONA ANA...EXTREME EAST CENTRAL SIERRA AND NORTHWESTERN OTERO COUNTIES WILL EXPIRE AT 645 PM MDT... LAW ENFORCEMENT REPORTED A REPORT OF NICKEL TO QUARTER SIZE HAIL NORTH OF TULAROSA ON HIGHWAY 54. THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. THIS STORM HAS A HISTORY OF PULSING UP BRIEFLY TO STRONG/SEVERE INTENSITIES. LAT...LON 3325 10535 3258 10546 3304 10643 3332 10633 TIME...MOT...LOC 0041Z 266DEG 17KT 3315 10587 $$ NOVLAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:44 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 16, 1:44 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 144 PM MDT FRI SEP 16 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL BRING A FEW SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NEW NEW MEXICO AND WESTERN TEXAS THIS AFTERNOON AND THIS EVENING. HIGH PRESSURE ALOFT WILL RESULT IN WARM MOSTLY DRY WEATHER ACROSS THE REGION THIS WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION... MORNING SOUNDING INDICATED POSSIBLE DEEP CONVECTION AGAIN TODAY WITH CAPE AT 2100 J/KG AND PRECIPITABLE WATER 1.2 INCHES WHILE DEEP LAYER SHEAR WAS NEAR 40 KT. WEAK UPPER SHORT WAVE WILL BE MOVING ACROSS THE CWA THIS AFTERNOON INITIATING CONVECTION INTO THE EARLY EVENING HOURS. WET BULB ZERO HEIGHTS BELOW 9000 FT AGL MOST LOCATIONS INDICATE THREAT OF LARGE HAIL WITH A FEW STORMS WHILE INFLOW OF DRY AIR ALOFT SUGGESTS A FEW STRONG DOWNDRAFTS. WAVE SHOULD BE EAST OF THE CWA BEFORE MIDNIGHT WITH ACTIVITY ENDING MOST AREAS. ZONAL FLOW BECOMES ESTABLISHED ON SATURDAY WITH LEE SURFACE TROUGH DEVELOPING TO THE EAST. RESULTANT DEEP WESTERLY FLOW WILL ADVECT WARM DRIER MORE STABLE AIR INTO THE REGION WITH ONLY SLIGHT CHANCE FOR MAINLY MOUNTAIN CONVECTION. SUNDAY THROUGH TUESDAY RIDGE ALOFT WILL BUILD NORTHWARD INTO THE SOUTHERN ROCKIES WITH SUBSIDENCE SUSTAINING WARM MOSTLY DRY WEATHER. SURFACE TROUGH TO THE WEST COMBINED WITH HIGH PRESSURE EAST WILL INDUCE EAST TO SOUTHEAST WINDS BY WEDNESDAY WITH INFLOW OF MOISTURE BRINGING SURFACE DEWPOINTS TO NEAR 50 AND PRECIPITABLE WATER BACK TO AROUND AN INCH. GFS MODEL ALSO MOVES CLOSED LOW INTO ARIZONA WITH POSSIBLE WEAK IMPULSES ALOFT ENTERING THE CWA FROM THE SOUTH. FINALLY MODELS ARE SUGGESTING WEAK FRONT ENTERING THE REGION FROM THE NORTHEAST. ALL OF THESE FACTORS INDICATE A GRADUAL INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY LATER PERIODS. && .AVIATION...VALID 17/00Z-18/00Z. ISOLD TO WDLY SCT 3-5SM VRB25G45KT BKN020-040 THRU 03Z...OTHERWISE SCT-BKN060-080 THRU 03Z...FEW-SCT100-150 03Z-18Z...FEW-SCT060-080 AFT 18Z. && .FIRE DISCUSSION... ONE LAST DAY OF ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THIS EVENING...THEN DRIER AIR MOVES INTO THE REGION LIMITING ANY CONVECTION TO THE HIGHER ELEVATIONS. TEMPERATURES WILL START TO REBOUND AS WELL THIS WEEKEND WITH HIGHS OVER THE LOWLANDS RETURNING TO THE MID 80S TO AROUND 90. MINIMUM RELATIVE HUMIDITIES WILL BE FALLING INTO THE UPPER TEENS TO LOWER 20S BY SUNDAY AND CONTINUE INTO EARLY NEXT WEEK. ANOTHER BACK DOOR COLD FRONT AND ASSOCIATED UPPER LOW WILL BE DEVELOPING BY THE MIDDLE OF NEXT WEEK AND BRING A RETURN TO PRECIPITATION CHANCES. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 64 88 66 90 68 / 10 10 0 0 0 SIERRA BLANCA TX 60 86 63 88 58 / 20 10 0 0 0 LAS CRUCES 61 87 63 88 63 / 10 10 10 0 0 ALAMOGORDO 58 84 61 86 60 / 20 10 10 0 0 CLOUDCROFT 42 65 44 69 44 / 20 20 10 10 0 TRUTH OR CONSEQUENCES 57 84 59 88 61 / 10 10 10 0 0 SILVER CITY 54 75 55 78 56 / 10 10 10 0 0 DEMING 59 86 61 88 62 / 10 10 10 0 0 LORDSBURG 60 86 61 88 63 / 10 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Sep 16, 11:08 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1108 AM MDT FRI SEP 16 2011 NMZ022>025-030>032-TXZ055-056-171745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1108 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY FROM MID AFTERNOON THROUGH EARLY THIS EVENING. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND UP TO AN INCH OF RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOSTLY DRY WEATHER SATURDAY THROUGH TUESDAY WITH JUST SLIGHT CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY OVER THE HIGHER MOUNTAINS. SHOWERS AND THUNDERSTORMS GRADUALLY INCREASING IN COVERAGE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT. ROGASH
In the hours before
Special weather statement, Sep 16, 1:59 PM MDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 159 PM MDT FRI SEP 16 2011 NMZ022-023-162045- SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 159 PM MDT FRI SEP 16 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 245 PM MDT... AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WINSTON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... INERSTATE 25 MONTICELLO... CHISE... ENGLE... PLACITAS... ELEPHANT BUTTE... CUCHILLO... ALAMOSA CANYON... ROCK HOUSE... NORTH MONTICELLO POINT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Sep 16, 4:10 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 410 PM MDT FRI SEP 16 2011 TXZ056-162300- HUDSPETH TX- 410 PM MDT FRI SEP 16 2011 ...STRONG THUNDERSTORMS THREATENING HUDSPETH COUNTY THROUGH 500 PM MDT/600 PM CDT/... AT 356 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SOME STRONG THUNDERSTORMS ENTERING HUDSPETH COUNTY FROM THE RIO GRANDE RIVER VALLEY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... SIERRA BLANCA... FORT HANCOCK... CORNUDAS... ALLAMOORE... INDIAN HOT SPRINGS... FORT QUITMAN... ESPERANZA... ACALA... SALT FLAT... MCNARY... QUITMAN CANYON... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Sep 16, 4:42 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 442 PM MDT FRI SEP 16 2011 NMZ023>025-162330- SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 442 PM MDT FRI SEP 16 2011 ...STRONG THUNDERSTORMS THREATENING EXTREME NORTHEASTERN DONA ANA... EASTERN SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 530 PM MDT... AT 430 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 30 MILES WEST OF TULAROSA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TULAROSA... BURRO FLATS... BENT... THREE RIVERS... LA LUZ... BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:01 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero, Sierra | 59 min |
| Sep 15, 6:06 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 69 min |
| Sep 15, 7:02 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 58 min |
| Sep 15, 7:10 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 80 min |
| Sep 15, 8:30 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 60 min |
| Sep 16, 4:44 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero, Sierra | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.